Some medications carry a side effect that increases photo-sensitivity. This causes an increased likelihood of sunburn when exposed to UVA and UVB rays. Not every patient will notice phototoxic effects, while others may see these results more severely. It is important to note that patients with HIV are more likely to experience photo-sensitivity to these medications. Therefore, sunscreen is recommended, especially in patients taking the medications listed in the chart below, to protect against the effects of sun exposure.
For patients with skin conditions, these photo-sensitizing effects from medications can have an extra burden. The phototoxic effects seen as a result of these medications can increase the experience of flares and exacerbations in conditions such as eczema. Knowing which medications can increase the risk of sunburn and erythema can be beneficial. In addition to the medications listed in the table below, the class of psoralens also carries this photo-sensitizing effect as these drugs also absorb UVA light. When this class of drugs is intentionally used in combination with phototherapy (commonly referred to as PUVA), to treat conditions such as psoriasis, this can produce beneficial and synergistic results.
- Drucker AM, Rosen CF. Drug-induced photosensitivity: culprit drugs, management and prevention. Drug Saf. 2011 Oct 1;34(10):821-37.
- Gange RW, Parrish JA. Cutaneous phototoxicity due to psoralens. Natl Cancer Inst. Monogr. 1984 Dec;66:117-26.